Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 51, NWS New Orleans, LA

April 26, 2005Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 26, 2005, 2:40 PM CDT for Harrison County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2005, 2:40 PM CDT (19:40 UTC)
Expired
Apr 26, 2005, 3:15 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 7:40 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 261941
TORLIX
MSC047-262015-
/O.NEW.KLIX.TO.W.0051.050426T1940Z-050426T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT TUE APR 26 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ST. MARTIN...LONG BEACH...GULFPORT...
  BILOXI

* UNTIL 315 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LONG
  BEACH...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GULFPORT BY 250 PM CDT
  BILOXI BY 300 PM CDT
  ST. MARTIN BY 305 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3050 8929 3033 8928 3040 8888 3052 8888

$$

8
1 follow-up statement
000 
WWUS54 KLIX 262000
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 PM CDT TUE APR 26 2005

MSC047-262015-
/O.CON.KLIX.TO.W.0051.000000T0000Z-050426T2015Z/
HARRISON MS-
259 PM CDT TUE APR 26 2005

...A TORNADO WARNING CONTINUES UNTIL 315 PM CDT FOR HARRISON
COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED JUST NORTHWEST OF BILOXI
...MOVING EAST AT 40 MPH. 

LAT...LON 3050 8929 3033 8928 3040 8888 3052 8888

$$

8

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 26, 8:25 AM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 26, 8:25 AM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT TUE APR 26 2005

.UPDATE...
UPDATED GRIDS AND WILL UPDATE ZONE FORECAST PRODUCT SHORTLY FOR
SEVERE THUNDERSTORM WATCH NUMBER 205 WHICH IS IN EFFECT FOR THE
ENTIRE FORECAST AREA EXCEPT THE OUTER COASTAL WATERS UNTIL 4 PM.
THUNDERSTORMS DO SHOW ANY SIGN OF GETTING STRONG TO SEVERE YET IN
EAST CENTRAL LA AND SOUTHWEST MS...BUT COMBINATION OF DAYTIME
HEATING...MID LEVEL COOLING...AND EVENTUALLY LOW LEVEL FORCING
ALONG COLD FRONT SHOULD CAUSE AN INCREASE IN INTENSITY AND
COVERAGE LATER THIS MORNING. REMAINDER OF FORECAST LOOKS GOOD.

&&

.PREV DISCUSSION... (ISSUED 425 AM CDT TUE APR 26 2005)

SYNOPSIS...
A VIGOROUS SHORTWAVE TROUGH WILL MOVE ACROSS THE LOWER MS VALLEY
BY THIS AFTERNOON. THE MOST FAVORABLE DIVERGENCE AREA...ASSOCIATED
WITH A COUPLED JET STRUCTURE...HAS MOVED EAST OF THE FORECAST
AREA...HOWEVER...WATER VAPOR IMAGERY AND THE NUMERICAL MODELS SHOW
AN ADDITIONAL ONE OR TWO UPPER SPEED MAXIMA WHICH WILL RACE ALONG
THE SOUTHWARD SINKING CORE OF THE JET STREAM ACROSS COASTAL LA AND
LATER THE NORTH GULF. ONE SPEED MAX IS NOW EVIDENT OVER THE EXTREME
NORTHWEST GULF TO THE SOUTH CENTRAL LA COAST...AND IS CAUSING
COOLING CLOUD TOPS ON IR IMAGERY AND INCREASING SHOWERS. AT THE
SURFACE...A SEGMENT OF THE TWISTING WARM/MARINE FRONT IS FINALLY
MAKING ITS NORTHWARD TREK INLAND AND IT APPEARS TO RUN NW-SE ACROSS
SOUTHEAST MS TO NEAR LAKE PONTCHARTRAIN TO MORGAN CITY AS OF 4 AM.

DISCUSSION...
THE COMBINATION OF GREATER LOW LEVEL THETA-E...SLIGHT COOLING IN
THE MID LEVELS...AND LIFT ASSOCIATED WITH THE UPPER SPEED MAX
SHOULD CAUSE THE DEVELOPING SHOWERS TO BECOME SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE NEXT FEW HOURS. IF CONVECTION BECOMES
DEEP...THERE WILL BE AN INCREASING POTENTIAL FOR LARGE HAIL...AND
POSSIBLY DAMAGING WINDS NEAR AND SOUTH OF THE WARM FRONT THIS
MORNING. THIS AFTERNOON...DRY AIR SURGES INTO THE NORTH AND WEST
PORTION OF THE FORECAST AREA WITH PRECIPITABLE WATER/ PW/ VALUES
DROPPING FROM AROUND 1 INCH TO LESS THAN .75 INCH AS THE COLD FRONT
MOVES THROUGH THE AREA. THIS SHOULD END THE RAIN AND DECREASE CLOUD
COVER NORTHWEST HALF BY 3 OR 4 PM. DRIER AIR WILL ALSO CAUSE MOST OF
THE CONVECTION TO WEAKEN AND DISSIPATE LATE IN THE AFTERNOON IN
COASTAL SECTIONS WITH THE PASSAGE OF THE COLD FRONT. REGARDING
SEVERE THUNDERSTORM CHANCES THIS AFTERNOON...THERE WILL BE A FINE
LINE BETWEEN HAVING VERY TO EXTREMELY UNSTABLE TEMPERATURE PROFILES
AROUND MIDDAY...AND MARGINAL SUPPORT FROM UPPER DIVERGENCE AND
FRONTAL LIFT. HOWEVER...DECENT FORCING TO SUPPORT DEEP CONVECTION
THROUGH THE INCREASINGLY DRY MID LEVELS WILL MOVE EAST OF THE AREA
DURING THE MID TO LATE AFTERNOON HOURS. WILL MAINTAIN MENTION OF A
FEW STRONG TO SEVERE THUNDERSTORMS IN THE HAZARDOUS WEATHER OUTLOOK
WITH THE MAIN THREATS AGAIN BEING A FEW STORMS WITH LARGE HAIL AND
DAMAGING WINDS. RAINFALL AMOUNTS SHOULD BE GENERALLY LIGHT IN MOST
AREAS WITH PRECIPITATION COVERAGE AVERAGING 30 TO 40 PERCENT.
HOPEFULLY THIS WILL HOLD...BUT IF COVERAGE OF DEVELOPING SHOWERS
NEAR THE COAST INCREASES...POPS MAY NEED TO BE RAISED A BIT LATER
THIS MORNING. TEMPERATURES SHOULD WARM CLOSER TO NORMAL TODAY AFTER
ANOTHER COOL DAY FOR THIS TIME OF YEAR YESTERDAY.

WITH UPPER LEVEL SUPPORT GONE AND THE FRONT MOVING OFF THE
COAST... HAVE REMOVED MENTION OF RAIN FROM LAND AREAS TONIGHT. DRY
WEATHER AND MORE SEASONAL TEMPERATURES WILL PREVAIL WEDNESDAY WITH
ANOTHER SURGE OF LOWER HUMIDITY. AS THE SURFACE HIGH SHIFTS EAST
THURSDAY THROUGH THE WEEKEND...SOUTHERLY WINDS WILL CAUSE
INCREASED HUMIDITY LEVELS...AND RISING HEIGHTS ALOFT WILL HELP
PUSH TEMPERATURES INTO THE MID 80S INLAND TO NEAR 80 ON THE COAST
FOR HIGHS STARTING THURSDAY INTO SATURDAY. THE NEXT POTENT SHORTWAVE
TROUGH AND ASSOCIATED WEAK COLD FRONT ARE STILL EXPECTED TO BRING
THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS STARTING LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT. RIGHT NOW IT APPEARS THE COLD FRONT
WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT AND BRING A DRY AND
SLIGHTLY COOLER AND LESS HUMID DAY ON SUNDAY. IF THE GFS IS
CORRECT...THIS SYSTEM WILL HAVE ABUNDANT DEEP LAYER MOISTURE WITH
PWS AROUND 2 INCHES. THIS MAY LEAD TO THE POTENTIAL OF BOTH SEVERE
THUNDERSTORMS AND HEAVY RAIN...RIGHT NOW APPEARING MOST LIKELY
DURING THE AFTERNOON AND EVENING SATURDAY...WHICH IS DURING THE NEW
ORLEANS JAZZ AND HERITAGE FESTIVAL WHICH IS EXPECTED TO HAVE OVER
100,000 PEOPLE IN ATTENDANCE OUTDOORS. THIS IS STILL SUBJECT TO
CHANGE THIS EARLY ON OF COURSE.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Apr 26, 6:09 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
609 AM CDT TUE APR 26 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
609 AM CDT TUE APR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

A POTENT UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS WILL MOVE
ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH THIS EVENING WITH AN
ASSOCATED COLD FRONT PUSHING THROUGH THE CENTRAL GULF COAST REGION
THIS AFTERNOON. OTHER MINOR DISTURBANCES WILL RIDE ALONG THE UPPER
JETSTREAM NEAR THE GULF COAST TODAY. THIS MORNING...A WARM FRONT WILL
CONTINUE TO MOVE NORTH THROUGH SOUTH MISSISSIPPI WITH THE WHOLE AREA
BECOMING WARMER AND MORE HUIMID. COOLING TEMPERATURES IN THE MID
LEVELS OF THE ATMOSPHERE AND WARMING AND MOISTENING AIR IN THE LOW
LEVELS WILL RESULT IN A VERY UNSTABLE AIRMASS. THE COMBINATION OF
THESE FACTORS WILL RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT
DURING THE MORNING. ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS...LARGE HAIL...AND A FEW TORNADOES. THE MOST LIKELY TIME OF
SEVERE WEATHER IS STARTING AROUND 8 OR 9 AM NORTH AND WEST OF BATON
ROUGE...TO THE EARLY AFTERNOON HOURS NEAR THE SOUTHEAST LOUISIANA AND
MISSISSIPPI COASTS. THE THREAT OF THUNDERSTORMS WILL END FROM THE
NORTHWEST WITH THE FRONTAL PASSAGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY.

ANOTHER POTENT UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT ARE
EXPECTED TO MOVE THROUGH THE REGION LATE FRIDAY NIGHT THROUGH
SATURDAY NIGHT. IT APPEARS THIS SYSTEM MAY HAVE COPIOUS AMOUNTS OF
MOISTURE TO PRODUCE A THREAT OF BOTH STRONG TO SEVERE THUNDERSTORMS
AND HEAVY RAIN. THE TIMING AND STRENGTH OF THIS SYSTEM MAY
CHANGE...SO STAY TUNED TO LATER FORECASTS.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED AT A LATER THIS MORNING AND AFTERNOON.

22

In the hours before

Special weather statement, Apr 26, 12:49 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1249 PM CDT TUE APR 26 2005

LAZ037>039-MSZ070-071-261903-
PIKE MS-ST. HELENA LA-TANGIPAHOA LA-WALTHALL MS-WASHINGTON LA-
1249 PM CDT TUE APR 26 2005

MODERATE TO STRONG SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF THE FLORIDA PARISHES AND EXTREME SOUTH CENTRAL
MISSISSIPPI. THROUGH 200 PM...STORMS WILL AFFECT THE COMMUNITIES OF
MCCOMB TO TYLERTOWN MISSISSIPPI AND FROM DARLINGTON TO FRANKLINTON
LOUISIANA. THESE THUNDERSTORMS ARE MOVING TO THE EAST AT 15 MPH AND
WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...OCCASIONAL
LIGHTNING...WIND GUSTS TO 35 MPH AND RAINFALL TOTALS UP TO .25 INCH
WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

8
Local storm report, Apr 26, 2:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT TUE APR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 E FRANKLINTON         30.85N 90.13W
04/26/2005  0.75 INCH        WASHINGTON         LA   AMATEUR RADIO

0133 PM     HAIL             4 W POPLARVILLE         30.84N 89.60W
04/26/2005  0.75 INCH        PEARL RIVER        MS   EMERGENCY MNGR

0135 PM     HAIL             9 W POPLARVILLE         30.84N 89.69W
04/26/2005  0.75 INCH        PEARL RIVER        MS   EMERGENCY MNGR

&&

XXXX
Local storm report, Apr 26, 2:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT TUE APR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 E FRANKLINTON         30.85N 90.13W
04/26/2005  0.75 INCH        WASHINGTON         LA   POLICE DEPARTMENT

0133 PM     HAIL             4 W POPLARVILLE         30.84N 89.60W
04/26/2005  0.75 INCH        PEARL RIVER        MS   EMERGENCY MNGR

0135 PM     HAIL             9 W POPLARVILLE         30.84N 89.69W
04/26/2005  0.75 INCH        PEARL RIVER        MS   EMERGENCY MNGR

&&

XXXX

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:02 PM CDTSevere Thunderstorm WarningLIXWalthall43 min
Apr 26, 1:22 PM CDTSevere Thunderstorm WarningLIXPearl River38 min
Apr 26, 1:22 PM CDTSevere Thunderstorm WarningLIXPearl River38 min
Apr 26, 2:18 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison
Apr 26, 3:06 PM CDTTornado WarningLIXJackson31 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.